Graves or hashimotos: Hi again guys. Was... - Thyroid UK

Thyroid UK

115,634 members134,111 posts

Graves or hashimotos

Inafunk63
Inafunk63

Hi again guys. Was wondering if anyone could clue me up on the kind of results a thyroid profile would give for graves vs hashimotos? I was supposedly diagnosed with Graves and hyperthyroidism (no one can seem to find a record of an antibodies test but my Endo specified I had elevated graves antibodies) but all of my symptoms, in my opinion, as of late point to being HYPO. I never had HYPER symptoms but I’ve had a goitre for over 12 years. As I’ve said in my previous posts I’m on 75mg PTU per day(which I understand is a really low dose) which I put myself back on after being intolerant to carbimazole but I’m still feeling HYPO. My last bloods my tsh was sort of in the middle of the range. Could it be that I’m being treated for HYPER when I’m actually HYPO? Surely that mistake couldn’t be made could it?

9 Replies

Yes it could be, and indeed seems to be, according to what some people report experiencing. Re blood profiles, generally speaking, you'd expect the blood of an untreated person with hypothyroidism to show high TSH and low FT3/4 values; and with hyperthyroidism to show lowTSH and high FT3/4; but when you add in autoimmunity it's not so cut and dried. Someone with Hashimoto's could be tested when in the middle of a flare, and their FT3/4 could be elevated for instance. Antibodies being present in numbers above the reference range definitively indicate presence of the thyroid condition associated with the respective antibodies; but their absence does not definitively rule out a diagnosis - less commonly, you can be serum-negative for antibodies. Hence when ultrasound scanning becomes necessary in the absence of antibodies. If your Endo asserted that you had elevated Abs then he had to have sight of the results when he first took your case, and surely the lab's own records would be available .... But if they have somehow gone missing, it would be interesting to test again - although the GP may be unwilling and you may have to do it privately; and you might not necessarily return the same numbers as you did before although a positive test would give you a definitive answer about now, if not then. Regarding goitres, they can be present in both hyper- and hypothyroidism. Meanwhile,what are your present results?

Inafunk63
Inafunk63 in reply to MaisieGray

So the latest three I have are as followsAround 7 weeks after Dropping from 40mg to 20mg Carbimazole results were

Sept 6th TSH 4.36 (.27-4.2)

Free T4 16.8 (12-22)

Remaining on 20mg Carbimazole

October 2nd TSH 4.16 (.27-4.2)

Free T4 14.4 (12-22)

Cut down to 20mg per day Carbimazole minus one day per week, which I stopped altogether and restarted PTU 75mg per day (due to CARBIMAZOLE) intolerance) just around a week and a half before the latest test which was

Nov 14th

TSH 2.42

FT4 17.4

I hope that all makes sense. I’m still on 75mg PTU and due another test in around two weeks but I may try and go a week early and see if they will do it earlier.

Inafunk63
Inafunk63 in reply to Inafunk63

Honestly the last time I remember feeling well was in March at the appointment they switched me to carbimazole and he said I was still HYPER and the only result I have from that appointment was a TSH of 0.33 Only now That I’ve been researching I’m confused why that would have been considered HYPER but I didnt see the T4 results to know if maybe that was elevated.

Valarian
Valarian in reply to Inafunk63

Typically with Graves’, TSH barely registers while your antibodies are in charge. It then takes a while to recover, sometimes many months, although it looks (from your most recent results) as if yours has now picked up.

You need the thyroid levels to tell you whether you were hyper at the point this test was taken. They might well have been within range.

Valarian
Valarian in reply to Inafunk63

Equivalent dose of carbimazole to PTU seems to be 1:10, so your current PTU dose appears to be less than half the equivalent of the Carbimazole dose you were taking previously, so quite a big drop.

bnf.nice.org.uk/drug/propyl...

Your results were fairly steady on 20mg of carbimazole-ok, they were below mid-range, and dropped a bit over a month, but in just a week and a half on 75mg of PTU, your FT4 level has gone up to its highest level for two months, and your TSH is dropping. This could be fine, and maybe your thyroid levels naturally want to be a bit higher than they are at the moment, so they may continue to rise. It would be interesting to see what your FT3 is doing, and where your FT4 and TSH are when you are next tested.

The worry at this point (assuming you have Graves’) would be that the dose of PTU might not be sufficient to keep your thyroid levels under control. You’re still within range, so if thyroid levels steady as TSH comes down, perhaps nothing to worry about. It would be more of a concern if your TSH dropped off the bottom of the range, while your thyroid levels continued to rise in spite of the PTU.

They might do your test early if your symptoms are particularly bad, but your tests are quite frequent, so they might say to leave it the four weeks scheduled to give the change of medication and lower relative dose a chance to settle.

Inafunk63
Inafunk63 in reply to MaisieGray

Thank you so much for taking the time to reply as well. I really do appreciate it!

MaisieGray
MaisieGray in reply to Inafunk63

You're welcome; even if we weren't feeling unwell, it would still be frustrating not to have a complete history & understanding of our illness and progress etc. Others with first hand experience of Graves will no doubt comment more directly on your results and meds, and advise accordingly.

Valarian
Valarian in reply to MaisieGray

Adding in a decent dose of antithyroids will also confuse the picture. In spite of the anti thyroids (especially the 20mg of carbimazole), thyroid levels were still in range.

I have hashimotos. The only explanation that I have is cycling between hypo and maybe some days hyper (although most days definitely hypo). Some days I feel very energetic and have insomnia at night. I think some days my own thyroid kicks in plus taking the levothyroxine daily might kick me into hyper and give me the symptoms of hyper

You may also like...